Alcohol & Type 1 Diabetes
1. What you need to know about Alcohol and Type 1 Diabetes
Alcohol is a commonly used recreational drug. Available legally dependent on your age and location. Please check the local laws about alcohol consumption and the legal drinking age.
Like all drugs, alcohol has risks, and it can have negative impacts on everyone’s health, wellbeing, and relationships. Drinking too much alcohol can lead to poor decision making and anyone more vulnerable.
If your loved one or child has Type 1 Diabetes they can still drink alcohol but there is a higher risk of their blood glucose levels becoming unstable.
It is important to know about these risks so that dangerous situations can be prevented and avoided.
2. Drinking and Hypoglycaemia
Alcohol can affect people with Type 1 Diabetes blood glucose levels (BGLs), which may cause hypoglycaemia (‘hypo’).
Different types of alcohol affect blood sugar in different ways. e.g., beer and sweet wine have a lot of carbohydrates which will raise blood sugar. Hard liquor (e.g. whiskey, vodka and gin) can cause hypoglycaemia .
- For everybody, when you drink alcohol, your liver thinks it is a toxin that needs to be processed.
- For people with T1D, their liver usually releases a small amount of glucose into their bloodstream which their long-acting insulin balances.
- Whilst their liver is busy eliminating alcohol from their body, their liver stops releasing the glucose, which places them at a risk of hypoglycaemia during drinking.
- Their BGLs can first rise from the sugar content in some alcoholic drinks and then lower once their liver starts processing the alcohol.
- The people with T1D, you and their friends may not notice the signs and symptoms of a hypo because it can seem the same as being drunk.
- This makes it difficult for the people with T1D, you or their friends to detect the hypo and you may miss it. This is dangerous because the people with T1D may not get the right help fast enough.
- Signs and symptoms of a hypo can include feeling shaky, sweating, dizziness, headaches, crying, grumpiness, hunger, drowsiness, confusion, fast heartbeat and numbness around the lips and fingers.
- If the people with T1D feel these symptoms, you/they need to check their BGL. If it is < <4mmol/L / 72 mg/dl , immediately treat their hypo by taking snacks in their Hypo Kit.
For more information on how to identify and treat hypoglycaemia, see our article here
3. Tips for drinking alcohol safely for people with Type 1 Diabetes
- Check their blood glucose; before, during and after drinking.
- As they are more at risk of hypo when they are out, especially if they are dancing or more active than usual!
- Make sure at least one person with them knows that they have Type 1 Diabetes and how to treat a hypo and to remind them to check their BGL.
- Encourage them to eat some carbs before drinking and never drink on an empty stomach.
- Remind them to continue to eat some carb snacks every few hours while they are drinking.
- Remind them to drink slowly, pace themselves and consider drinking one glass of water after every alcoholic drink.
- Learn the carbohydrate content of what they are drinking.
- Premixed drinks can raise their BGL too high after drinking. It is best that they avoid these drinks as this makes it difficult to know the sugar content.
- Make sure they never stop taking Insulin.
- Check their BGL before going to bed.
- They should eat a snack before they sleep and remember that the body continues to process alcohol even after drinking stops!
- Have a ‘Hypo Kit’ or treatment within reach of their bed so they can take it during the night if needed.
- Set an alarm to check their blood glucose levels during the night. If they cannot do this themselves.
- Help them to stay hydrated the following day and continue to monitor their blood glucose levels and insulin as usual.
4. When a person with Type 1 Diabetes should not drink alcohol
- If it is not their choice to drink, or if they feel pressured into drinking alcohol.
- When their diabetes control is varied and they experience high and lows of BGLs often.
- If they have nerve or eye damage related to their Type 1 Diabetes.
- If they are overweight, it is best to avoid or limit alcohol.
- Never drink on an empty stomach. Always ensure that they have had some carbohydrate in a meal or snack before they start drinking.
- For someone with Type 1 Diabetes they should never drink alone. Encourage them to tell a friend, who knows they have Type 1 Diabetes.
Drugs & Type 1 Diabetes
1. What are drugs?
Drugs are chemical substances that anyone can put in their body, and it changes how our bodies or brain works. Drugs can be taken for medical treatment or recreational reasons.
2. Recreational Drugs
Recreational drug use is the use of chemical substances taken for enjoyment. Alcohol, tobacco, and caffeine can be classed as recreational drugs.
A recreational drug is a drug that people take without a medical reason. Some people also call them ‘party drugs’ e.g. marijuana, ecstasy, cocaine, and amphetamines. These types of drugs are illegal in most countries around the world.
Please check the local laws and regulations around drug use.
Anyone, including people with T1D, can feel they want to experiment and try drugs for fun or can be pressured into this by people around them.
Recreational drug use has detrimental and harmful effects on the body and mind and negatively impacts on studies, work, and social life. It can lead to trouble with law enforcement. It can also be an expensive habit which leads to additional financial issues.
If you, or someone you know, have a problem with drugs, there are ways to get help.
Please ask your doctors to refer you to local services.
3. Drugs and Type 1 Diabetes
If your loved one or child has T1D and takes drugs they can be more likely to forget to take their insulin dose or forget to eat and drink which can quickly become a deadly situation. This means they are at a greater risk of having high blood glucose levels and developing diabetes ketoacidosis (DKA) or can cause their internal organs to shut down. If they have symptoms such as stomach pain, fruity-scented breath, shortness of breath, vomiting or dehydration they need to see a doctor immediately.
People with Type 1 Diabetes should always remember the following:
- Know what they are taking. Research the effects of the drug before deciding to try it and discuss with their doctor.
- Do not take something if they are unsure of what the drug is.
- Never take drugs alone. If they take drugs, always have someone not taking them with them who they can trust, who knows what drug they are taking and that they have Type 1 Diabetes.
- To be in a safe and comfortable environment.
- Never stop taking their insulin or checking their blood glucose levels.
We strongly advise that NO ONE takes recreational drugs because they are unsafe and can cause many problems with anyone’s health, addiction, work and their relationships with friends and family.
HelloType1 content is based on published, internationally recognised guidelines and then reviewed by local experts to ensure it fits local context. The translation is based on simplified English language to ensure it conveys the safest and clearest possible message in regional languages. Basic insulin and blood glucose testing access is still an issue in the South-East Asia region and our chief aim is to address this. HelloType1 content is not intended to replace the advice of individual healthcare professionals but as a collaborative tool to help them improve the outcomes of disadvantaged people with Type 1 Diabetes in the region.